Oklahoma, 2012

Hail in Oklahoma, April 11, 2012

April 11, 2012 · NWS TSA · 1 event in 1 county or zone

Isolated thunderstorms developed during the early morning over northeastern Oklahoma, north of a frontal boundary. Small hail occurred with some of these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Isolated thunderstorms developed during the early morning over northeastern Oklahoma, north of a frontal boundary. Small hail occurred with some of these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 10, 10:55 PM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Apr 10, 10:55 PM CST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1155 PM CDT TUE APR 10 2012

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
SCATTERED CONVECTION STILL REMAINS POSSIBLE OVERNIGHT IN RESPONSE
TO THE BOUNDARIES POSITIONED ACROSS THE REGION. THUS...WILL LEAVE
THE TEMPO GROUPS FOR ALL SITES. EASTERLY WINDS ARE EXPECTED TO
CONTINUE THROUGH THE TAF PERIOD. VFR CONDITIONS SHOULD CONTINUE
THROUGH THE PERIOD AT ALL SITES....THOUGH BRIEF PERIODS OF MVFR
CONDITIONS COULD BE POSSIBLE WITHIN ANY CONVECTION THAT DEVELOPS.

&&

.PREV DISCUSSION... /ISSUED 921 PM CDT TUE APR 10 2012/

..UPDATE...

DISCUSSION...
ISOLATED CONVECTION ACROSS FAR SERN OK...NEAR DIFFUSE
FRONTAL BOUNDARY...HAS DISSIPATED AND CURRENTLY AWAITING
POTENTIAL ELEVATED STORM DEVELOPMENT OVER THE NEXT
FEW HOURS. 00Z NAM AND LATEST HRRR/LOCAL MODEL IN
DECENT AGREEMENT THAT DEVELOPMENT WILL WAIT UNTIL CLOSER
TO 05-07Z ACROSS PARTS OF NE OK...WITH ACTIVITY INCREASING
IN COVERAGE OVERNIGHT ACROSS MUCH OF ERN OK/NW AR. FORECAST
ELEVATED INSTABILITY AND BULK SHEAR VALUES AROUND 40 KTS
SUGGEST THE POTENTIAL FOR A FEW HAILERS WITH THE STRONGER
UPDRAFTS.

DELAYED POPS A BIT...OTHERWISE GOING FORECAST IS IN GOOD
SHAPE.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   50  65  53  69 /  40  20  30  50
FSM   53  67  50  70 /  40  30  10  30
MLC   55  69  54  71 /  40  30  10  30
BVO   47  63  50  68 /  40  10  40  50
FYV   46  61  45  66 /  40  10  10  30
BYV   45  60  44  65 /  30  10  10  40
MKO   53  66  51  70 /  40  20  20  40
MIO   46  62  48  67 /  30  10  20  50
F10   54  67  53  70 /  50  30  20  30
HHW   58  70  53  72 /  20  30  10  20

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...99
LONG TERM....99
AVIATION...20
Hazardous weather outlook, Apr 10, 4:03 PM CST, 9 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
503 PM CDT TUE APR 10 2012

ARZ001-002-010-011-019-020-029-OKZ049-053>076-111000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
503 PM CDT TUE APR 10 2012

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...LATE AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND WEST CENTRAL ARKANSAS.
	ONSET...LATE AFTERNOON OR EARLY EVENING.

FLASH FLOOD.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND WEST CENTRAL ARKANSAS.
	ONSET...THIS EVENING.

DISCUSSION...
A WEAK STATIONARY FRONT WAS DRAPED ACROSS SOUTHEAST OKLAHOMA LATE
THIS AFTERNOON. ISOLATED THUNDERSTORMS WILL BE POSSIBLE NEAR THIS
BOUNDARY INTO THE EVENING HOURS...AND MAY BE CAPABLE OF PRODUCING
MARGINALLY SEVERE HAIL. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO
DEVELOP LATER THIS EVENING ACROSS PARTS OF EASTERN OKLAHOMA AND
NORTHWEST ARKANSAS...IN RESPONSE TO AN INCREASING SOUTHWESTERLY
LOW-LEVEL JET. A FEW OF THESE STORMS ARE EXPECTED TO BE STRONG TO
SEVERE...WITH LARGE HAIL AND LOCALLY HEAVY RAINFALL BEING THE MAIN
THREAT.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WEDNESDAY AND THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY AND SATURDAY ...SEVERE THUNDERSTORM POTENTIAL...HIGH WIND
POTENTIAL.
SUNDAY AND MONDAY...SEVERE THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
THE NEARLY STATIONARY FRONT WILL REMAIN IN THE AREA OVER THE NEXT
FEW DAYS WHICH WILL KEEP THUNDERSTORM CHANCES IN THE FORECAST. LATER
IN THE WEEK...FLOW ALOFT WILL SHIFT TO SOUTHWESTERLY IN ADVANCE OF A
LARGE TROUGH THAT WILL BE POSITIONED ACROSS THE SOUTHWEST UNITED
STATES. SEVERAL SHORTWAVES EMBEDDED WITHIN THIS FLOW WILL MOVE OVER
THE AREA DURING THE WEEKEND...IGNITING AREAS OF STRONG TO SEVERE
STORMS AS THEY PASS. THE GREATEST POSSIBILITY FOR WIDESPREAD SEVERE
WEATHER ACROSS THE AREA AT THIS TIME APPEARS TO BE THIS WEEKEND.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Apr 11, 1:39 AM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
239 AM CDT WED APR 11 2012

OKZ060-061-067-110815-
ROGERS OK-TULSA OK-WAGONER OK-
239 AM CDT WED APR 11 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 315 AM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     SOUTHWESTERN ROGERS...EASTERN TULSA AND NORTHWESTERN WAGONER

AT 239 AM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER TULSA...MOVING
SOUTHEAST AT 20 MPH.

SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...TULSA...
CATOOSA...BROKEN ARROW...ONETA AND COWETA.

THIS STORM WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL.

LAT...LON 3612 9550 3592 9563 3611 9597 3626 9590
TIME...MOT...LOC 0739Z 298DEG 19KT 3615 9586

The radar

The Tulsa radar (KINX), 27 km away, was scanning. The volume nearest the first event began at 07:40 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Tulsa

When
April 11, 1:40 AM CST
Where
Tulsa County, 2.34 mi SW of Garnett
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
36.148, -95.862

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2012Every state in 2012This day in weather historyWarnings in Oklahoma, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 376175.